Article Text

other Versions

PDF
Ophthalmic, clinical and visual electrophysiological findings in children born to mothers prescribed substitute methadone in pregnancy
  1. R Hamilton1,
  2. L McGlone2,
  3. J R MacKinnon3,
  4. H C Russell3,
  5. M S Bradnam1,
  6. H Mactier
  1. 1Department of Clinical Physics, Royal Hospital for Sick Children, Glasgow, UK
  2. 2Neonatal Unit, Princess Royal Maternity, Alexandra Parade, Glasgow, UK
  3. 3Department of Ophthalmology, Royal Hospital for Sick Children, Glasgow, UK
  1. Correspondence to Dr Ruth Hamilton, Department of Clinical Physics, Royal Hospital for Sick Children, Dalnair Street, Glasgow G3 8SJ, UK; r.hamilton{at}clinmed.gla.ac.uk

Abstract

Background and aims There are growing concerns regarding visual outcome of infants exposed to opiates (including substitute methadone) and/or benzodiazepines in utero. We describe the combined ophthalmology and visual electrophysiology findings in 20 infants and children who had been exposed to substitute methadone and other drugs of misuse in utero.

Methods This was a descriptive case series of 20 patients, all of whom had been referred to a paediatric visual electrophysiology service because of concerns regarding visual function, and all of whom had been exposed to methadone in utero. All children underwent a full ophthalmic and orthoptic examination as well as visual electrophysiology testing deemed appropriate on an individual basis. A review was undertaken of paediatric case notes and of maternal antenatal urine toxicology.

Results Ophthalmic abnormalities included reduced acuity (95%), nystagmus (70%), delayed visual maturation (50%), strabismus (30%), refractive errors (30%), and cerebral visual impairment (25%). Visual electrophysiology was abnormal in 60%. A quarter of the children had associated neurodevelopmental abnormalities. The majority of children with nystagmus (79%) had been treated for neonatal abstinence syndrome (NAS).

Conclusion Infants born to drug-misusing mothers prescribed methadone in pregnancy are at risk of a range of visual problems, the underlying causes of which are not clear. Those infants with NAS severe enough to receive pharmaceutical treatment may be at particular risk of developing nystagmus. The inclusion of visual electrophysiology in comprehensive visual assessment of children exposed to substance misuse in utero may help clarify the underlying causes by differentiating abnormalities of retinal and cortical origin.

  • Electrophysiology
  • drug misuse
  • methadone
  • nystagmus
  • vision
  • child health (paediatrics)

Statistics from Altmetric.com

Footnotes

  • Linked articles 172882, 174128.

  • Funding Other Funders: Yorkhill Children's Foundation.

  • Competing interests None.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles